Wyoming, 2018

Damaging Winds in Wyoming, August 14, 2018

August 14, 2018 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm tracked east across central Campbell County before weakening east of Gillette. The storm produced wind gusts over 65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm tracked east across central Campbell County before weakening east of Gillette. The storm produced wind gusts over 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 4:25 PM MST, 45 minutes earlier.

Area forecast discussion, Aug 14, 4:25 PM MST, 45 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
525 PM MDT Tue Aug 14 2018

.DISCUSSION...(This Evening Through Tuesday)
Issued at 322 PM MDT Tue Aug 14 2018

Current surface analysis shows cold front south and east of the
forecast area. Upper level analysis shows an area of low pressure
over eastern portions of the Central Plains, with a shortwave
trough over the eastern half of MT. High pressure remains across
the Four Corners region. Skies are variably cloudy with an area of
showers and thunderstorms over parts of southwest into south
central SD, gradually dissipating. Regional radars show storms
developing west of the forecast area, especially over the higher
terrain. Temps are in the mid 60s to upper 70s, with winds
southeasterly or becoming southeasterly across much of the area.

Unsettled weather will continue over the next couple of days as the
upper level system slowly moves across the Northern Plains. Storms
to the west will move into northeast WY late this afternoon/early
evening and into western SD this evening/overnight. The best
instability late this afternoon and evening will be across eastern
WY to far southwest SD, 1000 to 1500 j/kg MUCAPE. Shear will be
quite favorable for stronger storms/supercells across northeast WY.
There is a slight risk for severe storms across northeast WY with
large hail and strong wind gusts the main threats. Shear profile in
the lower levels would suggest that a tornadic storm cannot be ruled
out over northeast WY as well late today. With precipitable water
values 125 to 150 percent of average, there will be locally heavy
rainfall with stronger storms today and tonight.

The trough will close off over the Northern Plains Wednesday and
Wednesday night, with scattered to numerous showers and
thunderstorms expected in many areas. The exceptions will likely be
across western parts of northeast WY and far northwest SD. Forecast
instability will be sufficient for stronger storms from the Black
Hills eastward in the afternoon/early evening. Highs will
generally be in the 70s to around 80. Activity will slowly end
from west to east late Wednesday and Wednesday night. Will keep
some low chances across south central SD into Thursday. Otherwise,
warmer and mainly dry weather is expected Thursday into Friday as
a shortwave ridge moves across the region.

Another fairly strong upper level system for this time of year will
move across the area over the weekend, bringing good chances for
showers and storms Saturday and Sunday. There is potential for some
severe storms and heavier rainfall across at least portions of the
area. That system will exit early in the week, with some drier
weather returning for the first half of the week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 523 PM MDT Tue Aug 14 2018

Strong thunderstorms over northeastern Wyoming will continue
eastward into western South Dakota this evening and overnight
with local IFR conditions. Outside of any storms, VFR conditions
are expected through the period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...10
Hazardous weather outlook, Aug 14, 9:46 AM MST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1046 AM MDT Tue Aug 14 2018

SDZ024>029-041-072-074-WYZ071-151300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Fall River-Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-
Northeastern Crook-
1046 AM MDT Tue Aug 14 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible today and
tonight. Isolated severe weather is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday and again this
weekend. Isolated severe weather will be possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-030>032-042>044-046-047-049-073-151300-
Ziebach-Custer Co Plains-Pennington Co Plains-Haakon-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Southern Meade Co Plains-
1046 AM MDT Tue Aug 14 2018 /1146 AM CDT Tue Aug 14 2018/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible mainly tonight.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday and again this
weekend. Isolated severe weather will be possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-013-151300-
Harding-Perkins-Butte-Northern Meade Co Plains-
1046 AM MDT Tue Aug 14 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible today and
tonight. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday and again this
weekend. Isolated severe weather will be possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>058-151300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-
1046 AM MDT Tue Aug 14 2018

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today and tonight. There is a
slight risk of severe thunderstorms later this afternoon into the
evening hours with large hail being the main threat, but damaging
winds could also occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday and again this
weekend. Isolated severe weather will be possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 14, 4:46 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
546 PM MDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HEAVY RAIN       11 ENE WANBLEE          43.64N 101.45W
08/14/2018  M1.15 INCH       JACKSON            SD   TRAINED SPOTTER

&&

ME

The radar

The Rapid City radar (KUDX), 248 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
August 14, 5:10 PM MST
Where
Campbell County, 3.7 mi NW of Echeta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.490, -105.910

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Campbell

When
August 14, 5:40 PM MST to 6:00 PM MST
Where
Campbell County, (Gcc)gillette Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
44.350, -105.540

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772611, 772612.